Sudden deterioration

After the rather good news during the latest consultation with Penang GH's oncologist, my dad complaint of back pain about 5 days later, with worsening bloatedness. He consulted his usual doctor at a government clinic and she recommended he went for a endoscopy.

Coincidentally, my sister was going for a follow-up appoint with a private specialist on her H.Pylori case and so my dad consulted him. Although previously told that there was no more slot for the scope on the day of my sister's follow-up appointment, the specialist arranged for one, presumably labeling my dad's case as urgent. He, however, stated that the bloatedness is unlikely causing the back pain. Instead, it can be due to
  • muscle pull
  • deterioration of bone as a result of chemo
  • possible worsening of cancer at pancreas or kidney bed
He also advised my dad to stop taking lactulose as it causes the bloatedness (hmmm) and to take Fibre instead to deal with his constipation.

The result of biopsy would be available in a few days time but the very next day, he started feeling pain in his leg again, despite taking oxycodone. It was emanating from the top of his left leg and down to the knee, occurring 2 to 3 times a day and lasting about half a minute each time. So we made an appointment to consult Dr D.  On the day before the appointment (in the afternoon, whereas the result of biopsy was in the morning), the pain worsened: it stretched to his shin and lasting nearly an hour, and so he needed to take the breakthrough dose.

On the day itself: no H.Pylori. Nothing was wrong with the stomach. Something about his "muscles" at fault. Huh? Unfortunately, neither my sister and I was with him and so we don't know what that was all about.

As for the session with Dr D,
  • she said it's normal for tumour marker to rise when not undergoing chemo
  • what to look out for is sudden increase in tumour marker e.g. from 50 to 120
  • she couldn't detect lumps on my dad and that the cause of back pain and stomachache were unlikely due to sudden growth in cancer
  • she believed that the backache was merely muscle ache and so taking paracetamol would be sufficient
  • since dad felt less "gassy" now that he was on Fibre (and off lactulose), she recommended that he continued with that
  • as for his leg pain, continue taking the breakthrough dose till such a time it doesn't help, at which point he should consult the GH's oncologist (on appointment date, ad hoc consultation, or via Emergency dept) and get x-ray and/or CT scan for possible radiotherapy for the leg
3 Responses


  1. Twilight Man Says:

    You should listen to your inner voice and be strong. Be brave for any sudden changes anytime and give the best care & comfort with love to your dad always. This is all he needs from you.